North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 25, 2020

July 25, 2020 · NWS BIS · 9 events in 4 counties and zones

Thunderstorms developed along and behind a cold front advancing through North Dakota, as a short wave-trough approached. The cold front pushed into an area of enhanced instability and deep layer shear over southwest and south central North Dakota during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along and behind a cold front advancing through North Dakota, as a short wave-trough approached. The cold front pushed into an area of enhanced instability and deep layer shear over southwest and south central North Dakota during the late afternoon and evening hours. Early in the event, large hail was the main threat, with half-dollar diameter size hail reported in Adams County. Damaging winds then became the primary threat as the thunderstorms pushed east. The strongest wind gust was estimated to be 80 mph in Sioux County, which destroyed a large barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 25, 12:33 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 25, 12:33 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
233 PM CDT Sat Jul 25 2020

.SHORT TERM...(This afternoon through Sunday)
Issued at 233 PM CDT Sat Jul 25 2020

The short term forecast is highlighted by a chance for strong to
severe thunderstorms this afternoon and evening.

Early this afternoon, a shortwave trough was placed in southern
Alberta and Saskatchewan, with southwest flow aloft over the
Northern Plains. At the surface, a cold front was oriented
northeast-southwest across the forecast area, extending from
Bottineau County back to the southwest through Beach. Showers and
thunderstorms were ongoing along and behind the front in the
northwest and north central, and slightly ahead of the front in
the west central. Southerly flow ahead of the front has led to
hot and humid conditions in the southern portions of the forecast
area.

As this front pushes east, there is a chance for storms to become
severe, with steep mid-level lapse rates, instability on the order
of 2000-3000 J/kg of MUCAPE, and effective bulk shear of 35 to 35
knots. With shear and mean wind vectors oriented parallel to the
frontal boundary, a messy / upscale growth storm mode is favored,
which might limit the severe threat...any discrete cells have a
good chance to become severe with the present environment,
especially further to the east, but won't have a great handle on
storm mode until it's happening. The few storms that are ongoing
in the north central are more multicell, but with UH tracks
maximized to the south of there (McLean / Sheridan Counties), and
with the front already approaching compared to in the south where
there's still a few hours for daytime heating, thinking most of the
north central might just have a couple messy rounds of showers and
thunderstorms. This seems to be favored by the latest CAMs runs,
that develop a few stronger storms around 21/22 UTC in Mercer
/Stark Counties before convection develops along most of the
frontal boundary, moving northeast as the boundary pushes east.
The area outlined in the slight risk from SPC highlights this same
thinking, with the highest chance for severe storms from McLean
County over to Wells County and north -- north of Bismarck and
east of Minot. Consistent with previous forecasts, main hazards
are expected to be wind gusts to 60 mph and hail up to the size of
golf balls.

Will have to keep an eye on any thunderstorms in the far southern
James River Valley, with multiple reports of 2+ inches of rain in
Dickey County from last night, including a report of 6 inches from
Forbes. Additional flooding is definitely a concern if that area
gets any more precipitation, and with PWATs in the 1.25 - 1.5 inch
range, any storm will be capable of producing heavy rainfall.
Latest CAMs want to keep convection north of this area, so
hopefully that holds true.

Storms will exit to the east overnight, with clearing skies behind
the front. Lows will be in the lower 50s northwest to lower 60s
southeast.

Cyclonic flow aloft from a deep trough in central Manitoba will
lead to northwest flow on Sunday, with cooler temperatures and
lower humidity in the wake of the cold front. Forecast highs are
in the mid 70s to mid 80s...can't rule out a stray shower or two
in the north, but so low of a chance didn't include in the
forecast at this time.

.LONG TERM...(Sunday night through Saturday)
Issued at 233 PM CDT Sat Jul 25 2020

The extended forecast is highlighted by cooler and mostly dry
weather through Tuesday, before a slow warming trend and on and off
chances for showers and thunderstorms to end the work week.

Northwest flow continues on Monday as the aforementioned upper
low rotates off to our northeast, with ridging over the western
CONUS. Surface high pressure will settle in so should be a great
late July day, with highs near average, in the upper 70s to mid
80s, and no precipitation expected at the moment.

This upper ridging moves east and starts building over the western
Upper Plains on Tuesday, with forecast highs rising to near 90 in
western North Dakota, and 80s elsewhere. A low chance for
thunderstorms emerges late Tuesday night, but becomes higher and
more widespread on Wednesday with an approaching shortwave. The
remainder of the work week and into next weekend is characterized
by high temperatures in the 80s to lower 90s, and various chances
for thunderstorms, but no real consensus from guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jul 25 2020

Scattered showers and thunderstorms are expected this afternoon
and evening along a cold front moving east through North Dakota.
Low confidence in affecting any terminals so stuck with VCTS for
now. Winds will shift to the northwest behind the front and
increase to 15 to 20 knots in northern North Dakota, decreasing
after 00Z. Expect MVFR conditions in and around any thunderstorms
or stronger showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jul 25, 12:25 PM MST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
225 PM CDT Sat Jul 25 2020

NDZ003>005-011>013-018>023-025-033>037-041-042-044>048-050-051-
261930-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh-Kidder-
Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
225 PM CDT Sat Jul 25 2020 /125 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected today along a cold front. A
few thunderstorms may become severe with hail as large as ping
pong balls and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck by calling 701-223-4582 or by posting
on our social media pages.

NDZ001-002-009-010-017-031-032-040-043-261930-
Divide-Burke-Williams-Mountrail-McKenzie-Golden Valley-Billings-
Slope-Bowman-
225 PM CDT Sat Jul 25 2020 /125 PM MDT Sat Jul 25 2020/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms today. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MJ

In the hours before

Local storm report, Jul 25, 9:11 AM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1111 AM CDT SAT JUL 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 AM     HEAVY RAIN       2 NNW FORBES            45.97N 98.81W
07/25/2020  M7.75 INCH       DICKEY             ND   PUBLIC

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2
            NNW FORBES. THE CORRECT LOCATION IS 9 MILES
            NW OF FREDERICK. THIS WOULD PLACE THE
            LOCATION OF THIS REPORT ACROSS THE BORDER IN
            NE SOUTH DAKOTA.

&&

The radar

The Bismarck radar (KBIS), 168 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Adams

When
July 25, 2:06 PM MST to 2:08 PM MST
Where
Adams County, 0.48 mi W of Hettinger
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.000, -102.640

Thunderstorm Wind, Sioux

When
July 25, 3:48 PM MST to 3:51 PM MST
Where
Sioux County, 24.95 mi W of Selfridge
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
46.040, -101.450

A large barn was blown over, and heavy tree damage occurred.

Thunderstorm Wind, Sioux

When
July 25, 3:54 PM MST to 3:57 PM MST
Where
Sioux County, 22.63 mi W of Selfridge
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.060, -101.400

Severe tree damage occurred.

Thunderstorm Wind, Sioux

When
July 25, 4:32 PM MST to 4:35 PM MST
Where
Sioux County, 9.1 mi N of Selfridge
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.160, -100.900

Thunderstorm Wind, Emmons

When
July 25, 7:02 PM CST to 7:05 PM CST
Where
Emmons County, 3.11 mi SSW of Temvik
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.330, -100.280

Thunderstorm Wind, Emmons

When
July 25, 7:18 PM CST to 7:20 PM CST
Where
Emmons County, 14.95 mi ENE of Strasburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.250, -99.910

Wind gusts to 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Logan

When
July 25, 7:20 PM CST to 7:23 PM CST
Where
Logan County, 12.91 mi SSW of Napoleon
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.340, -99.910

Tree branches to three inches in diameter were broken.

Thunderstorm Wind, Emmons

When
July 25, 7:30 PM CST to 7:33 PM CST
Where
Emmons County, 6.82 mi ESE of Temvik
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.350, -100.110

Thunderstorm wind gusts to 60 mph were estimated by a trained spotter.

Thunderstorm Wind, Logan

When
July 25, 7:50 PM CST to 7:53 PM CST
Where
Logan County, 6.24 mi S of Burnstad
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.290, -99.630

Thunderstorm wind gusts to 60 mph were estimated by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908108, 908109, 908110, 908111, 908112, 908113, 908114, 908116, 908117.